Communications in Mathematical Physics

, Volume 194, Issue 1, pp 61–70

The Pair Correlation Function of Fractional Parts of Polynomials

  • Zeév Rudnick
  • Peter Sarnak


We investigate the pair correlation function of the sequence of fractional parts of αnd, n=1,2,…,N, where d≥ 2 is an integer and α an irrational. We conjecture that for badly approximable α, the normalized spacings between elements of this sequence have Poisson statistics as N?∞.

We show that for almost all α (in the sense of measure theory), the pair correlation of this sequence is Poissonian.

In the quadratic case d=2, this implies a similar result for the energy levels of the “boxed oscillator” in the high-energy limit. This is a simple integrable system in 2 degrees of freedom studied by Berry and Tabor as an example for their conjecture that the energy levels of generic completely integrable systems have Poisson spacing statistics.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • Zeév Rudnick
    • 1
  • Peter Sarnak
    • 2
  1. 1.Raymond and Beverly Sackler School of Mathematical Sciences, Tel Aviv University, Tel Aviv 69978, IsraelIL
  2. 2.Department of Mathematics, Princeton University, Princeton NJ 08544, USAUS

Personalised recommendations